Niznik Behavioral Health
(888) 699-1409

National Poison Prevention Week

This week is National Poison Prevention Week! Designated by Congress in 1961, the third week of March is dedicated to raising awareness about poisoning risks, prevention tips, and providing information about free public resources for assistance.

Drug Use and Overdose

Drug overdose is a form of poisoning which can have permanent or life-threatening consequences. Both prescription and illicit drugs like heroin, cocaine, and Fentanyl carry a risk for fatal overdose. As a medical emergency, drug overdose requires immediate medical attention. Fear of social and legal ramifications may cause one to hesitate seek help, which may have tragic repercussions. Good Samaritan laws provide legal protections for people assisting those in health crises including drug overdose in hopes of combating preventable overdose deaths.

Drug overdose causes can vary. Improper drug interactions are a common factor in drug overdose, especially with combinations of opioid pain medications and alcohol. Tolerance caused by long-term drug use can lead to using larger amounts, increasing the risk of overdose.

Potential symptoms of drug overdose include:

  • Nausea
  • Vomiting
  • Difficulty breathing
  • Abdominal cramps
  • Lack of coordination
  • Hallucinations
  • Seizures
  • Low blood pressure
  • Internal bleeding and organ damage
  • Coma
  • Death

Alcohol Use and Overdose

Alcohol poisoning is seldom treated as seriously as it is. As a form of overdose, alcohol poisoning is often overlooked as ‘having a little too much fun’ or ‘a sign of a good time.’ Alcohol poisoning carries the same risk of death as prescription drug abuse or illicit drug use.

Alcohol tolerance varies based on factors such as gender, height, weight, and body composition. Excessive consumption of alcohol in a short period of time can lead to alcohol poisoning, a life-threatening condition causing symptoms such as:

  • Nausea and vomiting
  • Suppressed or difficulty breathing
  • Confusion
  • Difficulty focusing
  • Unresponsiveness
  • Hypothermia
  • Heart problems including heart attacks
  • Seizures
  • Coma

It is vital that people exhibiting symptoms of alcohol poisoning are not left unattended. Risks include choking hazards, brain damage, and death.

How to Treat Overdose or Alcohol Poisoning

Knowing what to do in the case of a medical emergency can save the life of someone you love. If you suspect a friend or family member is experiencing a drug overdose or alcohol poisoning, follow these steps:

  1. Contact emergency services. If you can’t make the call yourself, designate a specific person to call 911.
  2. Check the vitals. If the individual is conscious, try to keep them conscious. If they are unconscious, be sure they are still breathing and check their heartbeat. This information is important for first responders.
  3. Place them in the recovery position. If the person is conscious and capable, keep them in a sitting position. Otherwise roll the person on their side, putting the arm beneath the body to cushion their head and the top leg to brace them against falling forward. Remain at their side until paramedics arrive.
  4. Conscious does NOT mean safe. Do not leave someone experiencing overdose symptoms unattended. If possible, give them water to re-hydrate the body and seek medical attention immediately. While symptoms may not seem life-threatening now, they may worsen if unaddressed.